Terra Sigillata

Being part of a family with a high penetrance for both depression/anxiety and migraines, I can’t tell you how many times I’ve asked docs and pharmacists whether it is safe to take a “triptan” class migraine drug (e.g. Imitrex, Zomig) while taking maintenance doses of a SSRI or SNRI class antidepressant (e.g. Prozac, Lexapro, Effexor).

Well, the US Food and Drug Administration today released a warning on the potential for interaction between these two classes of agents. This risks are real, although very, very low for a condition called “serotonin syndrome.”

The FDA statement would scare the bejeezus out of anyone who lacks medical or pharmaceutical training, especially because they fail to put the severity of risk into proper persepective.

For this information, I had to turn to yet another of my favorite Wall Street Journal sci/med writers, Jennifer Corbett Dooren for the scoop:

“The FDA said it’s reviewed 27 reports of the syndrome, the symptoms of which can include restlessness, hallucinations, loss of coordination, fast heartbeat, rapid changes in blood pressure, increased body temperature nausea, vomiting and diarrhea. Of the 27 reports, 13 patients were hospitalized and two cases were considered life-threatening. An FDA spokesperson did not immediately know the time period over which the cases were reported.”

That’s 27 cases out of tens of millions of doses of each drug class taken each year. For the record, I can count several dozen cases in my own family where drugs from both classes have been taken, with little more than a stiff neck resulting.

I am indeed concerned about the cases that were life-threatening, but I also hold that it was irresponsible of the FDA to release this information without putting the real risks… the very, very, very low risks, into proper perspective.

Bottom line: Look to the bottom of the FDA press release for the drug names. Do not stop taking your antidepressant, but DO contact your physician if you need to take one of the migraine drugs listed.

Comments

  1. #1 anjou
    July 20, 2006

    Thanks for the heads up. Any other meds that can result in serotonin syndrome? Only case Im aware of, occurred in someone I know who was taking meds for MS when she was started on Paxil– havent seen this otherwise in years of psychology practice.

  2. #2 Doc Bushwell
    July 21, 2006

    anjou, I’ll jump in here and answer for Doc Pharmboy. 5-HT3 antagonists which act as anti-emetics can cause serotonin syndrome. Also, combining a monoamine oxidase inhibitor with a SSRI is risky. In a pharmacologocal nutshell, any mix of drugs which affect the serotonergic system must be monitored carefully.

    And that’s just the tip of the iceberg. Knowing how different classes of drugs clear through the hepatic cytochrome P450 system is critical. A mix and match there can result in higher than desirable levels of one med in the system. I’ve had to make gentle comments regarding this kind of drug-drug interaction to physicians. Fortunately, many good pharmacists will pick up on this.

  3. #3 anjou
    July 21, 2006

    Thanks Doc Bushwell– Aware of MAOI lag necessary if switching to SSRI– that at least was taught in grad school many years ago. Also work with a number of cancer patients who are on SSRIs, havent seen it happen with anti-emetics (yet–but will be on alert) Would Inderal (not sure which type) given for MS potentially induce this–patient also was on heavy duty antibiotics at time this occured)? As psychologist, pharm stuff like this is out of my field, but of course important to know about.

  4. #4 Doc Bushwell
    July 22, 2006

    If I recall, Inderal is propanolol, which is a beta-adrengeric receptor antagonist so that shouldn’t interfere with agents which are antagonists or agonists of the various flavors of serotonin receptors.

    I’m not sure which of the hepatic P450s metabolizes propanolol (probably the workhorse CYP3A4) so there might be potential for drug-drug interactions at the liver clearance level, i.e., different from a direct serotinergic effect.

  5. Thank you for adding the info to keep this in perspective. There’s been a warning about this in the prescribing information for triptans since they first came out. It’s unclear to me why the FDA would issue their warning now, but it sent many people into needless panic. You have it right — know the facts and take meds responsibly, but don’t panic.
    Thanks again!